New lesions in a Pemphigus Vulgaris patient! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-07-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Skin New lesions in a Pemphigus Vulgaris patient!

A 40-year-old man with a long-standing history of pemphigus vulgaris is seen for a routine follow-up visit. He is currently fairly well controlled with 30 mg prednisone every other day and 150 mg azathioprine daily. In addition to that, he takes glyburide, hydrochlorothiazide, nifedipine, a daily multivitamin, and occasional acetaminophen for headaches. His family history is significant for hypertension and diabetes. On physical examination the patient is in mild distress due to oral lesions that are painful when he talks or eats. His vital signs are within normal limits, and a complete blood count and electrolyte panel show no abnormal values. Inspection of the oral mucosa reveals multiple ulcers in various stages of healing. The skin has no active bullous lesions, but you note the appearance of the lesions shown in the photograph, which were not present at his last checkup.

He should be told which of the following?

A. Daily topical steroid application is indicated to hasten resolution of these skin lesions
B. Losing weight will most likely result in the disappearance of these skin lesions
C. These skin lesions will resolve once he is weaned off prednisone
D. He will not get any new skin lesions unless the dose of prednisone is increased
E. The skin lesions are permanent and their number will most likely increase with time if he continues his current treatment regimen

New lesions in a Pemphigus Vulgaris patient!-02-dec.-07.png
Click image to enlarge
Reply With Quote Quick reply to this message



  #2  
Old 12-07-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,269 Times in 881 Posts
Reputation: 3279
Default

poor quality pic
Reply With Quote Quick reply to this message
  #3  
Old 12-07-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 289 Times in 186 Posts
Reputation: 299
Default

is it C.....
Reply With Quote Quick reply to this message
 
  #4  
Old 12-07-2011
bassatom's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 260
Threads: 28
Thanked 156 Times in 54 Posts
Reputation: 166
Send a message via Skype™ to bassatom
Default

I have no idea what i am supposed to look at in the lesion.. But am gonna assume its E
Reply With Quote Quick reply to this message
  #5  
Old 12-07-2011
jaimin's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 264
Threads: 15
Thanked 98 Times in 56 Posts
Reputation: 108
Default

E. The skin lesions are permanent and their number will most likely increase with time if he continues his current treatment regimen
Reply With Quote Quick reply to this message
  #6  
Old 12-08-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Default

The correct answer is E. This patient has developed striae distensae, or “stretch marks.” They represent linear dermal scars accompanied by epidermal atrophy. Striae distensae appear on skin that is subjected to continuous and progressive stretching, such as the abdomen and breasts in pregnancy, shoulders in bodybuilders, back and thighs in adolescents going through a growth spurt, and various body areas in overweight people. Prolonged use of oral or topical steroids, as well as Cushing's syndrome, will lead to development of striae. It is hypothesized that skin distension causes mast cells to degranulate, with subsequent destruction of collagen and elastin. The changes are irreversible, although the appearance of striae distensae does improve with time as their original violaceous color fades to become whiter. Striae distensae induced by prolonged systemic steroid administration, such as in pemphigus vulgaris, are usually larger and wider than other phenotypes of striae, and may include widespread areas of the body, including the face. Some cosmetic improvement of their visual appearance may be achieved with topical trichloroacetic acid peels or the flashlamp pulsed-dye laser. Multiple treatments are necessary.
Daily topical steroid application (choice A) would only worsen the already existing striae distensae and may cause development of new ones. Therefore, topical steroids are contraindicated in the treatment of striae distensae.
Losing weight (choice B) will not affect the course of the existing lesions because they, in fact, represent scars and are irreversible. However, weight loss may reduce the appearance of new lesions.
It is incorrect to say that these lesions will resolve once the patient is weaned off prednisone (choice C), because they present irreversible dermal and epidermal scars. Stopping the systemic prednisone would decrease the likelihood of new striae developing.
It is highly likely that additional new lesions would develop whether the dose of prednisone is increased or not (choice D). Systemic steroid administration is a major risk factor for the occurrence of striae distensae.
Reply With Quote Quick reply to this message
The above post was thanked by:
jahn77 (12-11-2011)



Reply

Tags
Dermatology-, Figures-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
HIV Patient with these skin lesions m82_ghasemi USMLE Step 1 Forum 4 09-16-2011 09:11 AM
What type of autoimmunity in Pemphigus Vulgaris? INCOGNITO USMLE Step 1 Forum 6 07-02-2011 10:27 PM
Patient with Neurologic lesions and positive VDRL patelMD USMLE Step 1 Forum 7 05-10-2011 08:00 PM
Bullous Pemphigoid and Pemphigus Vulgaris dazzles USMLE Step 1 Forum 2 10-06-2010 08:43 AM
Pemphigus Vulgaris Versus Bullous Pemphigoid rasheed USMLE Step 1 Bits & Pieces 3 12-17-2009 01:21 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)